I am 19 years old, I have asthma and allergies. About a week ago, I started loosing my voice and was tired all the time. So went to the doctor two days later, told them I thought I had laryngitis becasue I could not speak, was tired, had a runny nose, and it was very difficult for me to swallow, but no fever and no coughing. My doctor said it was a virus, she ruled out strep with my negative results, and she gave me some cough syrup so that it would soothe my throat and be able to swallow, and said to come back on Monday if I lost my voice completely. Well, the weekend came, I slept all of Saturday, drank more hot tea than ever before, drank apple juice, laid low for a while. Sunday came, I went to church, still could barley speak, I could whisper if I forced it but swallowing disturbed me the most, I could only fall asleep with Nyquil or Benadryl because the drowsiness muted out my pain. On Monday I went in for an appointment, still unable to speak without pain, she re-evaluated me, siad I had a rattle in my chest, little wheezing and said it was now bronchitis. So she gave me a cortisone shot in my arm, told me to clal her if I got worse, or wasn't able to talk by Wednesday. Today is Tuesday, I had over 12 hours of sleep, but still feel crappy. I can't talk and want to know what the shot did and how it should help me recover. I don't know what I have, but I am thankful that I can breathe easily and have not been coughing as much as I do when my asthma is inflammed. I would appreciate any advice you have, for geting better quicker and thanks so much. C=
What you describe, that is the loss of your voice, is consistent with the diagnosis of laryngitis. The cause of the laryngitis could be infectious: viral, as suggested by your doctor, bacterial or fungal, such as Monilia or Candida. The duration of this illness and the pain with speaking and swallowing are not typical and suggest inflammation or infection of structures in your throat, other than your vocal cords. Pure laryngitis is not painful.
The shot you received is an anti-inflammatory medicine and could relieve inflammation and provide relief, whatever the cause.
The treatment provided by your doctor and her careful follow-up has been quite appropriate, but given the unusual features of your illness, it would be wise for you to have a direct examination of your throat, with the use of a fiberoptic laryngoscope. If your doctor is not experienced in the use of this instrument, you should seek consultation with an ENT specialist, for this examination, even though you feel somewhat better. There is a condition called epiglottis, but that is often accompanied by difficulty breathing and the inability to swallow, without aspiration into your windpipe, and severe choking and/or coughing. Infection could also cause an abscess of the throat and that is quite serious.
You should have your throat examined, as above, without delay.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.